Alert archive / Nebraska / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 194, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Sep 2, 2021, 6:14 PM CDT for Buffalo County, Kearney County, Phelps County, Nebraska. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 2, 2021, 6:14 PM CDT (23:14 UTC)
- Expired
- Sep 2, 2021, 7:00 PM CDT
- In force
- 46 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Buffalo County, NE, Kearney County, NE, Phelps County, NE
The radar
The Grand Island radar (KUEX), 66 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 2, 5:27 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.2 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -116 J/kg
- Mixed-layer LCL
- 733 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 200 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
857 WUUS53 KGID 022314 SVRGID NEC019-099-137-030000- /O.NEW.KGID.SV.W.0194.210902T2314Z-210903T0000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Hastings NE 614 PM CDT Thu Sep 2 2021 The National Weather Service in Hastings has issued a * Severe Thunderstorm Warning for... Northeastern Phelps County in south central Nebraska... Kearney County in south central Nebraska... Southern Buffalo County in south central Nebraska... * Until 700 PM CDT. * At 613 PM CDT, a severe thunderstorm was located near Odessa, or 10 miles southwest of Kearney, moving east at 25 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Minden and Heartwell. This includes Interstate 80 between mile markers 259 and 292. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Tornado Watch remains in effect until midnight CDT for south central Nebraska. For your protection move to an interior room on the lowest floor of a building. A Tornado Watch remains in effect until midnight CDT for south central Nebraska. && LAT...LON 4075 9936 4074 9872 4042 9873 4049 9935 TIME...MOT...LOC 2313Z 271DEG 23KT 4061 9923 TORNADO...POSSIBLE HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ Heinlein
2 follow-up statements
286
WWUS53 KGID 022349
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
649 PM CDT Thu Sep 2 2021
NEC019-137-022358-
/O.CAN.KGID.SV.W.0194.000000T0000Z-210903T0000Z/
Phelps NE-Buffalo NE-
649 PM CDT Thu Sep 2 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PHELPS AND
SOUTHERN BUFFALO COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has weakened and
moved out of parts of the warned area. Therefore, the warning has
been cancelled.
A Tornado Watch remains in effect until midnight CDT for south
central Nebraska.
LAT...LON 4065 9904 4066 9894 4065 9894 4065 9890
4066 9888 4067 9872 4042 9873 4047 9917
4059 9917
TIME...MOT...LOC 2348Z 271DEG 23KT 4061 9893
$$
NEC099-030000-
/O.CON.KGID.SV.W.0194.000000T0000Z-210903T0000Z/
Kearney NE-
649 PM CDT Thu Sep 2 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR KEARNEY COUNTY...
At 648 PM CDT, a severe thunderstorm was located 7 miles north of
Minden, or 10 miles southeast of Kearney, moving east at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Minden, Axtell, Heartwell and Norman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until midnight CDT for south
central Nebraska.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4065 9904 4066 9894 4065 9894 4065 9890
4066 9888 4067 9872 4042 9873 4047 9917
4059 9917
TIME...MOT...LOC 2348Z 271DEG 23KT 4061 9893
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Heinlein641
WWUS53 KGID 030001
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
701 PM CDT Thu Sep 2 2021
NEC099-030009-
/O.EXP.KGID.SV.W.0194.000000T0000Z-210903T0000Z/
Kearney NE-
701 PM CDT Thu Sep 2 2021
...THE SEVERE THUNDERSTORM WARNING FOR KEARNEY COUNTY WILL EXPIRE AT
700 PM CDT...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
A Tornado Watch remains in effect until midnight CDT for south
central Nebraska.
LAT...LON 4065 9904 4066 9894 4065 9894 4065 9890
4066 9888 4067 9872 4042 9873 4047 9917
4059 9917
TIME...MOT...LOC 2359Z 271DEG 23KT 4061 9884
$$
HeinleinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 4:18 PM CDT, 1 hour 56 minutes earlier.
Area forecast discussion, Sep 2, 4:18 PM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION National Weather Service Hastings NE 418 PM CDT Thu Sep 2 2021 .DISCUSSION...(This evening through Thursday) Issued at 355 PM CDT Thu Sep 2 2021 Summary... Main concern is the potential for strong to severe thunderstorms and locally heavy rain late this afternoon and evening. Friday looks to be mainly dry with pleasant temperatures. The next chance for rain (potentially heavy) will come Friday night into Saturday morning and looks to focus mainly along, and especially south, of the state line. Thereafter, the forecast remains dry. Temperatures will oscillate back and forth through the 70s and 80s, with the overall coolest day being Saturday, and warmest day coming on Monday. Details... Will focus primarily on the next 24 to 48 hours, as that appears to feature the most impactful weather. WV imagery shows weak mid level trough, that actually contains remnants of E Pacific tropical cyclone Nora, moving thru the Central Plains. AM showers and weak tstms associated with strong low level WAA have shifted to far E portions of the CWA where clds and shwrs are keeping temps in the low 70s. However, further W, several hrs of at least scattered to broken cld cover has allowed temps to recover into the upper 70s and low 80s. In fact, just SW of the CWA, HLC has climbed to 87F with a Td of 72. Further W, winds have veered to the W across NW KS, resulting in lower Tds, and a cold front can be seen in sfc obs and visible sat from north central Nebraska back towards LBF and IML. This suggests a narrow swath of moderate to strong instability, despite poor lapse rates, has developed and will persist between the departing shwrs/weak convection to the E and the incoming cold front from the NW. Appears outflow from AM convection has stalled from roughly HLC northward to where it intersects the cold front near Gothenburg, and think this is where the best chc for new, deep convection, will be in the 21Z to 23Z time frame. Vis sat already shows some agitated CU in this area. Latest SPC mesoanalysis shows 2000-2500 J/kg nosing into far SW portions of CWA co- located with 40kt+ of eff shear...suggesting mix of mult- cell and supercell structures are likely. Deep layer shear vectors are orthogonal to the outflow bndry/sfc confluence line in the SW CWA, so this is where cells could remain discrete the longest. Eventually, though, expect upscale growth into a line or broken line as the linear forcing of the cold front interacts with the primary instability axis, probably by around 23-00Z. This activity should then move E/SE thru the remainder of the eve hrs, with weakening expected by around midnight as activity shifts primarily E/SE of the CWA. As for severe threats: appears there will be a small window in time and space for a few tornadoes. This is most favored SW of the Tri-Cities where there is a narrow zone of backed low level flow ahead of the bndry, and where storms could remain discrete or semi-discrete the longest. Also, LCL levels are pretty low and there is a good amnt of 0-3km CAPE. Upscale growth and gradually veering low level flow should lead to decr tor threat by around 00-01Z, or so. Not sold on much of a QLCS tor threat as best low level shear tends to outrun the convective/instability axis, but will need to monitor closely given low LCLs and high 0-3km CAPE. Linear nature of convection and magnitude of CAPE with support dmg wind potential. Large hail threat is not great, largely due to poor mid level lapse rates associated with tropical airmass characteristics from Nora remnants...but the threat isn't zero given CAPE/shear. Finally, will have to watch out for hvy rain rates and locally hvy rn as PWATs are 1.8-1.9", which is 2-3 std dev above normal. Luckily though, the sweeping nature of the front should keep storms moving along for the most part and keep any flooding threat relatively minor and/or isolated. Expect majority of CWA to wake up to dry conditions Fri AM, though will likely have some stratus advancing N to S across central NE. This stratus layer should lift and scatter by midday and give way to nice conditions for the aftn hrs - temps in the 70s-80s and lgt winds. Shwr/tstm chcs will incr after dark Fri eve, mainly over S/W portions of the CWA, as approaching progressive mid level shortwave induces incr WAA/moisture adv atop stalled out bndry in KS. This system has always looked like a mostly KS system, but 12Z NAM/NAMNest have trended even a bit further S closer to and S of I-70. PWATs remaining near +2.5 std dev and deep layer flow parallel to mid level bndry suggest potential for some training activity and hvy rn rates...so will need to keep a close eye on latest trends for potential hydro issues. As mentioned in the summary, the rest of the forecast appears fairly quiet and low impact. There remains a non-zero chc for shwrs/storms Sun, but latest blend is dry. Warm and dry conditions are expected for the Labor Day holiday. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Friday) Issued at 1235 PM CDT Thu Sep 2 2021 Significant weather: IFR CIGs Through 06Z: Scattered shwrs and IFR CIGs now should gradually shift E by mid aftn. Expect to see some breaks in the cld cover mid to late aftn, which should lead to incr instability and may allow for a line (or broken line) of tstms to dev along SE-moving cold front. The greatest chcs for tstms at the terminals looks to be 23Z to 03Z. Some gusty winds and/or MVFR CIGs/VSBYs may accompany this activity, though exact severity remains uncertain and will depend on how much instability develops by late this aftn. SSE winds this aftn will go lgt and vrbl near the front (except under tstms), before switching to the NW by late eve behind the cold front. Confidence: Medium. 06Z to 18Z: Next concern will be potential for IFR CIGs to back in from the N around dawn Fri AM. Feel model agreement and conceptual model are most supportive for GRI, so have inserted some IFR CIGs at 12Z. Signal isn't quite as strong at EAR, so kept VFR (SCT012) for now. Later shifts can add if signal increases. Any low clds should lift and scatter mid to late Fri AM. Wind will be NW to N around 6-10kt. Confidence: Medium && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...Thies AVIATION...Thies
Hazardous weather outlook, Sep 2, 3:11 PM CDT, 3 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 311 PM CDT Thu Sep 2 2021 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 031200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 311 PM CDT Thu Sep 2 2021 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms are expected to develop along and ahead of a cold front late this afternoon across areas along and west of a line from Ord to Phillipsburg. These thunderstorms could become severe with large hail near 1 inch in diameter, damaging wind gusts near 60 MPH, and isolated tornadoes all possible. By this evening, thunderstorms should congeal into a line and move east and southeast through the remainder of the forecast area. Large hail and damaging winds will remain a concern through about 11PM. Localized areas of heavy rain are also possible, which could lead to mainly minor, short term flooding issues, particularly in areas that have seen recent heavy rainfall. Lingering weak thunderstorms will remain possible along and south of the state line through the remainder of the overnight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. During the day Friday, small chances for thunderstorms continue mainly south of the Nebraska-Kansas border, but most of the outlook area should be storm-free. Then Friday evening into Saturday morning, at least small chances for storms expand northward to include the entire outlook area, but with the highest chances favoring north central Kansas, where another round of locally heavy rain and perhaps a few strong storms could occur. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed, mainly between 4PM and 11PM. Any reports of large hail, damaging winds, and heavy rain are greatly appreciated. && More information may be obtained at the following web page: https://www.weather.gov/hastings Thies
In the hours before
Special weather statement, Sep 2, 4:21 PM CDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Hastings NE
421 PM CDT Thu Sep 2 2021
KSZ018-019-022200-
Osborne KS-Mitchell KS-
421 PM CDT Thu Sep 2 2021
...A strong thunderstorm will impact portions of northwestern
Mitchell and eastern Osborne Counties through 500 PM CDT...
At 421 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Osborne, or 28 miles north of Russell, moving
northeast at 35 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Osborne around 440 PM CDT.
Other locations in the path of this storm include Tipton, Downs and
Cawker City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3917 9879 3932 9892 3957 9854 3957 9832
3944 9820
TIME...MOT...LOC 2121Z 234DEG 28KT 3929 9878
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
HeinleinSpecial weather statement, Sep 2, 5:08 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Hastings NE
508 PM CDT Thu Sep 2 2021
KSZ007-018-019-022300-
Jewell KS-Osborne KS-Mitchell KS-
508 PM CDT Thu Sep 2 2021
...Strong thunderstorms will impact portions of Mitchell,
southeastern Jewell and southeastern Osborne Counties through 600 PM
CDT...
At 508 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cawker City to 7 miles southwest of
Hunter. Movement was northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Cawker City around 515 PM CDT.
Glen Elder around 525 PM CDT.
Other locations in the path of these storms include Victor, Jewell
and Randall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3947 9851 3985 9796 3927 9802 3922 9814
3922 9849 3913 9849 3913 9854
TIME...MOT...LOC 2208Z 234DEG 25KT 3945 9845 3916 9848
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
HeinleinThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 5:52 PM CDT | Tornado Warning | GID | Kearney, Phelps | 23 min |
| Sep 2, 6:20 PM CDT | Tornado Warning | GID | Harlan | 25 min |
| Sep 2, 6:48 PM CDT | Areal Flood Advisory | GID | Buffalo, Dawson, Gosper, Phelps | 3 hr |
| Sep 2, 6:49 PM CDT | Special Weather Statement | GID | Harlan | 26 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.